Colorado, 2013

Hail and Damaging Wind in Colorado, June 15, 2013

June 15, 2013 · NWS BOU · 15 events in 6 counties and zones

Severe thunderstorms produced large hail across Adams, Arapahoe, Larimer, Lincoln, Washington and Weld Counties. The hail ranged in size from 1 to 2 inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail across Adams, Arapahoe, Larimer, Lincoln, Washington and Weld Counties. The hail ranged in size from 1 to 2 inches in diameter. In addition, a peak wind gust to 70 mph was reported in Lincoln County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 15, 3:05 PM MST, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 15, 3:05 PM MST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
405 PM MDT SAT JUN 15 2013

.SHORT TERM...MAIN CONCERN IS SEVERE WEATHER POTENTIAL THROUGH
THIS EVENING OVER THE NORTHEAST PLAINS. SEVERE THUNDERSTORM WATCH
ALREADY ISSUED FOR LOCATIONS ON THE PLAINS...MAINLY EAST OF THE
DENVER AREA. CONVECTION ALREADY FIRED OVER HIGH TERRAIN OF PALMER
DIVIDE. LAPS SURFACE BASED CAPES UP TO 2000J/KG IN THE WATCH AREA
SO LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. FURTHER WEST OF
THE DENVER AREA...AIRMASS NOT QUITE AS MOIST SO MAINLY BRIEF RAIN
AND GUSTY WINDS WITH THE STORMS.

FOR SUNDAY...AIRMASS WILL BE A LITTLE DRIER AND WARMER BUT STILL
ISOLATED COVERAGE OF STORMS OVER MOUNTAINS AND PLAINS. MOISTURE
DEEPER OVER THE FAR EASTERN PLAINS WITH A SLIGHT CHANCE OF SEVERE
STORMS THERE.

.LONG TERM...SOME STORMS WILL BE POSSIBLE SUNDAY EVENING...MAINLY
FAR EASTERN PLAINS WHERE LOW LEVEL CONVERGENCE WILL PERSIST. A
FEW STORMS COULD REACH SEVERE LIMITS FAR NORTHEAST CORNER WITH
CAPES AROUND 1000 J/KG AND FAIRLY DECENT SHEAR. LARGE HAIL AND
GUSTY WINDS WILL BE THE MAIN THREATS ALONG WITH BRIEF HEAVY RAIN.
ELSEWHERE...STORMS TO PRODUCE GUSTY WINDS AND LIMITED RAINFALL.
THE STORMS TO EXIT THE AREA AROUND MIDNIGHT...THOUGH A FEW STORMS
COULD LINGER OVERNIGHT ACROSS THE FAR NORTHEAST PLAINS. ON
MONDAY...WESTERLY FLOW ALOFT TO CONTINUE. MODELS SHOW COLD FRONT
MOVING INTO THE NORTHEAST PLAINS EARLY MONDAY MORNING...WITH
INCREASING LOW LEVEL MOISTURE AND UPSLOPE. DECENT SHEAR PROFILE
DEVELOPS BY THE AFTERNOON. IN ADDITION...MODELS ALSO SHOWING A MID
LEVEL SHORTWAVE MOVING ACROSS THE AREA DURING THE AFTERNOON...AS
NOTED BY QG VERTICAL VELOCITY PROGS. SURFACE DEWPOINTS IN THE 50S
ACROSS THE PLAINS TO GENERATE CAPES 1500-2000 J/KG. BUT FORECAST
SOUNDINGS SHOW SOME CIN AS WELL AS A MID LEVEL CAP WHICH COULD
LIMIT THE POTENTIAL FOR SEVERE STORMS. THE PASSING SHORTWAVE
SHOULD BE ENOUGH TO BREAK CAP. WILL CONTINUE THE CHANCE POPS FOR
THE AFTERNOON AND EVENING HOURS. SOME STORMS COULD LINGER
OVERNIGHT...MAINLY FAR EASTERN PLAINS. FOR TUESDAY...UPPER RIDGE
BEGINS TO BUILD OVER AREA WITH SLIGHTLY DRIER AIR. STILL ENOUGH
MOISTURE FOR A SLIGHT CHANCE OF THUNDERSTORMS...WITH THE BEST
CHANCE FAR EASTERN PLAINS WHERE THE BETTER LOW LEVEL MOISTURE WILL
RESIDE. ON WEDNESDAY...UPPER LEVEL RIDGE TO CONTINUE TO BUILD OVER
THE AREA WITH THE AXIS ACROSS EASTERN PLAINS. AIRMASS TO BECOME
DRIER AND SLIGHTLY WARMER. ENOUGH MOISTURE FAR EASTERN PLAINS FOR
A SLIGHT CHANCE OF LATE DAY STORMS.

FOR THE LATER DAYS...THURSDAY THROUGH SATURDAY: RIDGE SHIFTS INTO
CENTRAL PLAINS WITH UPPER TROUGH MOVING INTO NORTHERN GREAT BASIN.
FLOW ALOFT TO BECOME SOUTHWEST ACROSS THE STATE...WITH A DRIER AND
WARMER AIRMASS OVER THE AREA THURSDAY AND FRIDAY. WIND COULD ALSO
INCREASE WHICH COULD ELEVATE THE FIRE DANGER. MODELS SHOW SOME MID
LEVEL MOISTURE MOVING INTO COLORADO SATURDAY...ENOUGH FOR A
SLIGHT CHANCE OF THUNDERSTORMS.

&&

.AVIATION...INITIAL STORMS SO FAR ANCHORED ON HIGHER TERRAIN SOUTH
OF DENVER SO MOSTLY OUTFLOW GUSTY WINDS EXPECTED WITH STORMS. WEAK
STORMS OVER DENVER HAVE BEEN DISSIPATING AS AIRMASS IS STILL
WEAKLY CAPPED.

&&

.HYDROLOGY...STORMS MOVING AT A GOOD CLIP SO PROLONGED HEAVY RAIN
NOT EXPECTED WITH STORMS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ENTREKIN
LONG TERM....D-L
AVIATION...ENTREKIN
Hazardous weather outlook, Jun 15, 10:13 AM MST, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1113 AM MDT SAT JUN 15 2013

COZ030>051-161715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1113 AM MDT SAT JUN 15 2013

...SLIGHT CHANCE FOR SEVERE STORMS OVER THE NORTHEASTERN PLAINS
OF COLORADO LATER THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE
MOUNTAINS AND PALMER DIVIDE DURING THE EARLY AFTERNOON AND THEN
SPREAD OVER THE EASTERN PLAINS FROM LATE AFTERNOON THROUGH THE
EVENING HOURS. SOME OF THE STORMS MAY BECOME SEVERE...BUT MAINLY
EAST OF THE INTERSTATE 25 CORRIDOR. EXPECT LARGE HAIL AND DAMAGING
WINDS WITH THE STRONGER STORMS.

A COOLER AIRMASS IS IN PLACE TODAY ACROSS NORTHEAST COLORADO
FOLLOWING A WEAK COLD FRONT LAST NIGHT. DESPITE INCREASED MOISTURE
LEVELS...THE LOW LEVELS OF THE ATMOSPHERE ARE INITIALLY TOO
STABLE FOR STORMS. WITH DAYTIME HEATING COUPLED WITH AN UPPER
LEVEL DISTURBANCE FROM THE SOUTHWEST...INSTABILITY WILL INCREASE
OVER HIGHER TERRAIN TO HELP IN STORM INITIATION. WEAKER SHOWERS WITH
GUSTY WINDS WILL BE MORE COMMON FOR LOCATIONS ALONG AND WEST OF
THE INTERSTATE 25 CORRIDOR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

COOLER CONDITIONS WILL PREVAIL SUNDAY THROUGH TUESDAY. THERE WILL
BE A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS IN THE AFTERNOON
AND EVENING...ESPECIALLY ON MONDAY. SOME OF THOSE STORMS COULD
AGAIN BE SEVERE FROM THE URBAN CORRIDOR EASTWARD. A DRY AND
WARMER SOUTHWESTERLY FLOW ALOFT WILL RETURN TO THE REGION
WEDNESDAY THROUGH FRIDAY WITH THE FIRE DANGER POSSIBLY INCREASING
AT THAT TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED OVER THE NORTHEAST PLAINS
AFTER 4 PM.

In the hours before

Special weather statement, Jun 15, 1:53 PM MST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
253 PM MDT SAT JUN 15 2013

COZ041-152115-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
253 PM MDT SAT JUN 15 2013

THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER
ADVISORY FOR SOUTHEASTERN DOUGLAS AND EXTREME WEST CENTRAL ELBERT
COUNTIES UNTIL 315 PM MDT.

AT 252 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF GREENLAND...OR 36 MILES
SOUTH OF DENVER...MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
LARKSPUR AND GREENLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

 A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
SATURDAY EVENING FOR NORTHEASTERN COLORADO.

LAT...LON 3913 10490 3930 10490 3930 10461 3913 10461
TIME...MOT...LOC 2052Z 252DEG 7KT 3923 10471

The radar

The Pueblo radar (KPUX), 117 km away, was scanning. The volume nearest the first event began at 23:25 UTC.

Open the radar archive at this moment

Event by event

14 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lincoln

When
June 15, 4:27 PM MST
Where
Lincoln County, 3.21 mi W of Arriba
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.280, -103.330

Thunderstorm Wind, Lincoln

When
June 15, 4:43 PM MST
Where
Lincoln County, 6.85 mi NE of Karval
Measured
61 kt (70 mph) measured gust
Reported by
State Official
Coordinates
38.800, -103.440

Hail, Washington

When
June 15, 4:52 PM MST
Where
Washington County, 1.26 mi ENE of Xenia
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.160, -103.310

Hail, Washington

When
June 15, 5:24 PM MST
Where
Washington County, 2.96 mi NE of Akron Gebauer Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.280, -103.060

Hail, Washington

When
June 15, 5:39 PM MST
Where
Washington County, 4.18 mi N of Akron Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.240, -103.210

Hail, Weld

When
June 15, 5:45 PM MST
Where
Weld County, 13.13 mi N of Kaufman
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.970, -103.830

Hail, Adams

When
June 15, 5:51 PM MST
Where
Adams County, 0.87 mi NE of Bennett
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.760, -104.420

Hail, Arapahoe

When
June 15, 5:53 PM MST
Where
Arapahoe County, 5.49 mi WNW of Byers
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.740, -104.320

Hail, Larimer

When
June 15, 9:31 PM MST
Where
Larimer County, 0.52 mi E of Drakes
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.550, -105.070

Hail, Larimer

When
June 15, 9:33 PM MST
Where
Larimer County, 1.48 mi SSW of Mountain View
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.560, -105.130

Hail, Larimer

When
June 15, 9:34 PM MST
Where
Larimer County, 0.87 mi NE of Drakes
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
40.560, -105.070

Hail, Larimer

When
June 15, 9:35 PM MST
Where
Larimer County, 0.52 mi W of Drakes
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.550, -105.090

Hail, Larimer

When
June 15, 9:35 PM MST
Where
Larimer County, 0.87 mi NE of Drakes
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.560, -105.070

Hail, Larimer

When
June 15, 9:39 PM MST
Where
Larimer County, 3.15 mi E of Black Hollow Jct
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.580, -104.960

Hail, Weld

When
June 15, 9:59 PM MST
Where
Weld County, 3.43 mi WSW of Dover
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.730, -104.860

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449932, 449948, 449934, 449935, 449936, 449937, 449938, 449939, 449940, 449941, 449942, 449943, 449944, 449945, 449947.